North Atlanta Student Arrested After Suspected Drug Overdose
Spike in heroin overdoses has authorities concerned.
A witness told a school resource officer that the student went to a restroom on Friday and was bright red in the face when he returned to the classroom, sat down and fell unconscious, according to WSB-TV.
After the student was revived, a resource officer saw a syringe sticking out of his sock, the station reported. The report says the student later admitted to EMS that he took "an opium with a syringe."
The student was charged with possession of heroin on a school campus. Atlanta Public Schools said the incident is being investigated as a disciplinary matter.
Public health authorities in many areas of the country have been alarmed by a spike in heroin overdoses. In Rhode Island, authorities have called a steep spike in heroin-related deaths an epidemic.
The increased deaths have been attributed to fentanyl - a powerful painkiller that has been found in dozens of overdose cases.